Antibiotic Therapy and Tremors

Antibiotic Therapy

Patients receiving high-dose drug trimethoprim sulfamethoxazole (TMP-SMX, Generic Bactrim®, Women First; Septra®, Monarch) appear to be at higher risk for abnormal muscle contractions such as myoclonus and asterixis. In fact, these side effects might not be as rare as once thought.

A 63-year-old woman with a history of non-Hodgkin’s lymphoma, hypertension, hypercholesterolemia, and transient ischemic attack had recently been in remission for acute myelogenous leukemia. Admitted to the hospital with a Nocardia asteroides infection, she began a regimen of trimethoprim 20 mg/kg per day and canadian sulfamethoxazole 100 mg/kg per day, given intravenously in two doses, along with 2 g of ceftriaxone sodium (Rocephin®, Roche), given twice daily.

Her fever abated, but she began to experience progressively worsening involuntary movements involving her head and her extremities. Neurological examination revealed diffuse, multifocal myo-clonus and bilateral asterixis but no other abnormalities. The TMP-SMX therapy was stopped, and the involuntary movements decreased markedly the next day. By the fourth day, they disappeared.

The physicians knew of only one report describing tremors in an immuno-competent patient.

The complication of tremors is dose-related, not immunological. The physicians suggest that the “rare” effect might actually be underdiagnosed, and they advise stopping TMP-SMX treatment before ordering a costly neurological evaluation.